Louisiana, 2012

Hail and Damaging Winds in Louisiana, March 2, 2012

March 2, 2012 · NWS SHV · 18 events in 7 counties and zones

A strong cold front began moving into Northwest and North Central Louisiana during the afternoon hours of March 2nd. The airmass ahead of the cold front was marginally unstable but atmospheric lapse rates were very high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front began moving into Northwest and North Central Louisiana during the afternoon hours of March 2nd. The airmass ahead of the cold front was marginally unstable but atmospheric lapse rates were very high. This suggested the probability of hail with any strong to severe thunderstorms that developed that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 2, 10:18 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 2, 10:18 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1018 AM CST FRI MAR 2 2012

.DISCUSSION...
COLD FRONT MOVING ACROSS NORTHEAST TEXAS AND SOUTHWEST ARKANSAS AT
THIS TIME...ON SCHEDULE WITH CURRENT FORECAST. MORNING SOUNDINGS
INDICATED A DRY AIR MASS OVER THE CENTRAL AND WESTERN PORTIONS OF
THE CWA...AND WITH LITTLE TIME TO RECOVER MOISTURE AHEAD OF THE
FRONT...RAIN CHANCES LOOK SLIM. KJAN SOUNDING INDICATING DEEPER
MOISTURE AND A WEAKER CAP...SO NORTHCENTRAL LOUISIANA STILL HAS A
BETTER CHANCE FOR CONVECTION.

STILL QUITE WINDY AREA WIDE...EVEN BEHIND THE FRONT...SO NO CHANGES
TO LAKE WIND ADVISORY.

NO FORECAST UPDATE NEEDED AT THIS TIME.

&&

.AVIATION...
MVFR CIGS CONTINUE TO PERSIST SOUTH AND EAST OF A KLFK TO KMLU LINE.
CONDITIONS SHOULD GRADUALLY IMPROVE AT KMLU BUT BKN TO OVC LOW
CLOUDS WILL LIKELY CONTINUE AT KLFK. WHERE CLOUD COVER HAS THINNED
TO THE NW...UNSTABLE CONDITIONS MAY RESULT IN THE DEVELOPMENT OF
SCATTERED TSTMS EARLY THIS AFTERNOON AHEAD OF AN APPROACHING COLD
FRONT. FRONT SHOULD MAKE STEADY PROGRESS EASTWARD AND WILL BE
APPROACHING KTYR AT THE START OF THE 18Z TAF PERIOD. THUS...BEST
CHANCES FOR ANY CONVECTION WILL BE AT KSHV/KMLU/KELD. TIGHT PRESSURE
GRADIENT HAS RESULTED IN STRONG AND GUSTY WINDS ACROSS THE AREA.
SUSTAINED WIND SPEEDS OF 15-20 KTS WITH GUSTS APPROACHING 30 KTS CAN
BE EXPECTED. SPEEDS SHOULD DIMINISH SLIGHTLY AFTER 03/00Z...BUT WILL
STILL REMAIN AROUND 12-15 KTS WITH GUSTS UP TO 20 KTS. SW WINDS WILL
VEER TO THE NW FOLLOWING PASSAGE OF THE COLD FRONT. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  45  65  37  76 /  30  20   0   0   0
MLU  84  46  64  38  72 /  40  40  10   0   0
DEQ  75  37  61  29  73 /  20   0   0   0   0
TXK  77  40  61  36  73 /  20  10   0   0   0
ELD  81  41  62  32  72 /  30  20   0   0   0
TYR  77  44  61  38  74 /  20   0   0   0   0
GGG  80  43  63  35  76 /  20   0   0   0   0
LFK  82  45  65  36  76 /  30  20  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

14
Hazardous weather outlook, Mar 2, 12:04 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1204 PM CST FRI MAR 2 2012

LAZ005-006-011>014-017>022-031200-
LINCOLN-UNION LA-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL BE MOVING INTO THE REGION THIS AFTERNOON.
SCATTERED THUNDERSTORMS...SOME STRONG TO SEVERE...WILL BE
POSSIBLE MAINLY ACROSS NORTHCENTRAL LOUISIANA. THE GREATEST RISK
WILL BE ALONG AND EAST OF A LINE FROM NEAR THE TOLEDO BEND
RESERVOIR TO NEAR COUSHATTA...RUSTON AND FARMERVILLE LOUISIANA.

HAIL AND DAMAGING WIND GUSTS WILL BE THE GREATEST THREAT FROM THE
THUNDERSTORM ACTIVITY. AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ANOTHER STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT
WEEK WITH THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY LATER THIS AFTERNOON
INTO THE EARLY EVENING HOURS.

ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-031200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1204 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS MAY BECOME QUITE STRONG EARLY THIS AFTERNOON
ACROSS DEEP EAST TEXAS...HOWEVER...THE GREATEST SEVERE WEATHER
THREAT WILL BE ACROSS NORTHCENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG STORM SYSTEM WILL EFFECT THE REGION LATE NEXT WEEK WITH
THE POSSIBILITY OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ACROSS THE REGION TODAY.

In the hours before

Special weather statement, Mar 2, 12:52 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1252 PM CST FRI MAR 2 2012

LAZ003>005-021930-
CLAIBORNE-LINCOLN-WEBSTER-
1252 PM CST FRI MAR 2 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 130 PM CST...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LINCOLN...
IN NORTHWEST LOUISIANA...
     CLAIBORNE AND WEBSTER...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER AND MINDEN...

AT 1252 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MINDEN...MOVING NORTHEAST AT 45
MPH.

PEA TO HALF INCH DIAMETER SIZE HAIL IS EXPECTED WITH THIS STORM.

15

The radar

The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

14 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
March 2, 1:40 PM CST
Where
Lincoln County, 1.16 mi E of Hico
Measured
1.25 in hail
Reported by
Public
Coordinates
32.750, -92.700

Hail reported near Hico, Louisiana.

Hail, Union

When
March 2, 1:45 PM CST
Where
Union County, 1.5 mi SSW of Bernice
Measured
1.75 in hail
Reported by
Public
Coordinates
32.800, -92.660

Golf ball size hail reported 2 miles south of Bernice, Louisiana.

Thunderstorm Wind, Union

When
March 2, 2:10 PM CST
Where
Union County, 1.38 mi N of Farmerville
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.790, -92.400

Numerous trees downed on Camp Road near Farmerville, Louisiana.

Hail, Union

When
March 2, 2:15 PM CST
Where
Union County, 1.81 mi NE of Farmerville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.790, -92.380

Golf ball sized hail reported on Salem Road near Farmerville, Louisiana.

Thunderstorm Wind, Union

When
March 2, 2:30 PM CST
Where
Union County, 0.58 mi W of Marion
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -92.240

Numerous trees were reported down near Marion, Louisiana.

Hail, Lincoln

When
March 2, 2:35 PM CST
Where
Lincoln County, 2.82 mi SSW of Mt Zion
Measured
1 in hail
Reported by
Public
Coordinates
32.630, -92.740

Quarter sized hail was reported near the intersection of Hwy. 151 and Hwy. 146.

Hail, Lincoln

When
March 2, 2:45 PM CST
Where
Lincoln County, 1.88 mi ESE of Hilly
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.640, -92.650

Golf ball sized hail was reported 2 miles north of Vienna.

Hail, Union

When
March 2, 3:00 PM CST
Where
Union County, 0.9 mi NW of D Arbonne
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
32.680, -92.480

Half dollar sized hail covered the ground 5 miles northwest of Downsville near Hwy. 33.

Hail, Lincoln

When
March 2, 3:07 PM CST
Where
Lincoln County, 1.5 mi NNE of Downsville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.640, -92.410

Hail was reported 1 mile north of Downsville.

Hail, Union

When
March 2, 3:20 PM CST
Where
Union County, 4.07 mi E of Farmerville Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.720, -92.260

Quarter sized hail reported at the intersection of Hwy. 2 and Hwy. 143.

Hail, Red River

When
March 2, 4:00 PM CST
Where
Red River County, 1.5 mi SSE of Hanna
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
31.950, -93.340

Half dollar sized hail was reported west of Hwy. 1.

Thunderstorm Wind, Red River

When
March 2, 4:10 PM CST
Where
Red River County, 6.65 mi SSE of Liberty
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.990, -93.160

Multiple trees were downed 7 miles northwest of Campti, Louisiana.

Hail, Red River

When
March 2, 4:10 PM CST
Where
Red River County, 7.34 mi E of Coushatta Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.963, -93.176

Hail reported approximately 7 miles northwest of Campti.

Hail, Jackson

When
March 2, 4:27 PM CST
Where
Jackson County, 0.69 mi S of Eros
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.390, -92.420

Hail, Ouachita

When
March 2, 4:32 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.510, -92.150

Thunderstorm Wind, Winn

When
March 2, 4:43 PM CST
Where
Winn County, 1.38 mi N of Calvin
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.990, -92.780

Trees and powerlines were downed north of Calvin.

Hail, Natchitoches

When
March 2, 5:04 PM CST
Where
Natchitoches County, 1.38 mi N of Grand Ecore
Measured
1.25 in hail
Reported by
Public
Coordinates
31.840, -93.080

Hail ranged from nickel size to half dollar size in Clarence.

Hail, Winn

When
March 2, 5:25 PM CST
Where
Winn County, 2.72 mi NE of Couley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.900, -92.850

Nickel sized hail reported near Saline Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360804, 360805, 360806, 360807, 360808, 360809, 360810, 360811, 360812, 360813, 360814, 360818, 360819, 360816, 360817, 360820, 360821, 360822.